Hail, Woodbury
- When
- April 24, 3:26 PM CST
- Where
- Woodbury County, 2.06 mi NW of Holly Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.290, -96.100
Hail covered the ground.
Thunderstorms produced large hail and damaging winds at several locations in northwest Iowa during the late afternoon of April 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and damaging winds at several locations in northwest Iowa during the late afternoon of April 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 24, 3:09 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT SUN APR 24 2016 .SHORT TERM...(TONIGHT) ISSUED AT 408 PM CDT SUN APR 24 2016 INTENSE UPPER LEVEL LOW PRESSURE LOCATED ACROSS SOUTHWEST SOUTH DAKOTA AT MID AFTERNOON...WITH LOBE ROTATING NORTHEAST THROUGH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. DRYLINE REMAINS FROM NEAR KMHE TO WEST OF KBVN...SEPARATING 40S DEW POINTS WEST FROM 50S EAST. CONCERN FOR TONIGHT IS WITH SEVERE WEATHER THREAT...AS UPPER ENERGY ROTATES NORTHWARD ALONG THE DRY LINE. A BIT MESSY ON INITIATION THIS AFTERNOON AS HAVE HAD A TRAJECTORY ELEVATED MOISTURE KEEPING SCATTERED SHOWERS AND A FEW RUMBLES OF THUNDER GOING MAINLY NEAR/EAST OF I-29...AND HAS DECREASED POTENTIAL INSTABILITY SOMEWHAT THROUGH MID AFTERNOON. WILL LIKELY SEE SOME ENHANCEMENT OF ELEVATED BAND JUST WEST OF SIOUX CITY SOUTHWARD INTO EASTERN NEBRASKA...AS AIRMASS AHEAD HAS HEATED OUT WELL ACROSS SOUTHWEST AND WEST CENTRAL IOWA. ALSO LOOK FOR MORE SCATTERED DEVELOPMENT ALONG THE DRY LINE AS UPPER LIFT RIPPLES UP THE BOUNDARY FROM THE SOUTH. SHEAR IS STILL FORMIDABLE AT 35-40 KNOTS 0-6KM DEEP LAYER OVER AREAS NEAR/SOUTH OF I 90...A BIT LESS TO THE NORTH... WITH A FAIRLY DISTRIBUTED SHEAR PROFILE. SHEAR SOMEWHAT ORTHOGONAL TO BOUNDARY WILL HELP TO KEEP INITIAL STORMS MORE SPREAD...BUT STRAIGHT LINE ALSO SUGGESTS THAT COULD GET LEFT/RIGHT SPLIT AND MERGERS...WORKING TOWARD A MORE BROKEN LINEAR STRUCTURE. INCREASE IN LOW LEVEL JET IS SUGGESTED THIS EVENING AHEAD OF THE LINE WITH ENHANCEMENT OF THE 0-1KM SHEAR...BUT WITH MOST RECENT HIGH RESOLUTION MODELS SPEEDING UP THE INITIAL LINE A BIT...COULD VERY WELL BE THAT THIS INCREASE WILL NOT OCCUR WITHIN THE FSD CWA. MAIN THREATS WOULD BE HAIL AND DAMAGING WIND...AND MAINLY HAIL NORTH OF I-90. OVERNIGHT...THE UPPER LEVEL LOW WILL PUSH EAST...REACHING THE EASTERN BORDER OF SD LATE NIGHT. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS EXPECTED TO WRAP AROUND THE MAIN LOW TOWARD SOUTH CENTRAL SD AND WESTERN MISSOURI RIVER AREA DURING THE EVENING... AND WILL STRETCH OUT ALONG THE UPPER LOW PATH LATER TONIGHT. ELEVATED INSTABILITY REMAINS GENERALLY AHEAD OF THE FEATURE...AND WILL GRADUALLY TRIM BACK THUNDER CHANCES WITH CENTER OF MID LEVEL WAVE. LOWER CLOUDS WILL EVENTUALLY WRAP BACK SOUTHWARD BEHIND SURFACE WAVE THROUGH MUCH OF SOUTHEAST SOUTH DAKOTA BY DAYBREAK. .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 408 PM CDT SUN APR 24 2016 UPPER LOW AND ASSOCIATED SURFACE LOW PRESSURE LIFT NORTHEAST OF THE FORECAST AREA MONDAY MORNING...TAKING ANY LINGERING PRECIPITATION THREAT WITH IT BY MIDDAY MONDAY. SYSTEM SEEMS TO BE TRACKING JUST A BIT FARTHER NORTH...ALLOWING FOR MORE SUNSHINE AND SOME WARMER AIR TO WORK INTO NORTHWEST IOWA MONDAY. STILL ANTICIPATE RATHER LARGE TEMPERATURE RANGE ACROSS THE AREA...FROM LOWER 50S UNDER WRAPAROUND STRATUS NEAR HURON...TO NEAR 70 AT STORM LAKE IOWA. WEAK MID-UPPER LEVEL RIDGE WORKS ACROSS THE AREA THROUGH TUESDAY. THIS WILL KEEP AREAS EAST OF I-29 DRY...WHILE A CHANCE OF SHOWERS/THUNDERSTORMS BEGINS TO WORK INTO AREAS ALONG/WEST OF THE JAMES RIVER. STUBBORN LOW LEVEL CLOUDS AND A COOL EASTERLY FLOW WILL KEEP TEMPERATURES SEASONABLY COOL IN THE 50S ACROSS MUCH OF SOUTH DAKOTA/MINNESOTA TUESDAY...BUT NORTHWEST IOWA COULD AGAIN SEE A LITTLE MORE SUN... HELPING THEM WARM INTO THE 60S. WITH THE ADDED HEATING IN OUR FAR SOUTH...SOME MODEST INSTABILITY COULD WORK INTO AREAS SOUTH OF HIGHWAY 18 BY LATE TUESDAY AFTERNOON...THOUGH FORECAST SOUNDINGS STILL CAPPED TO ELEVATED STORMS...AND WITH FAIRLY DEEP EASTERLY SURFACE-BASED FLOW...SEVERE THREAT THIS FAR NORTH APPEARS MINIMAL. THE BROAD UPPER LOW THEN BEGINS TO SWINGS INTO THE CENTRAL AND NORTHERN PLAINS TUESDAY NIGHT...SPREADING A GOOD CHANCE FOR SOME WIDESPREAD RAINFALL ACROSS THE FORECAST AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. LONGER RANGE DOMINATED BY COOL TEMPERATURES...WITH OVERNIGHT LOWS LARGELY IN THE MID 30S TO LOWER 40S...AND HIGHS IN THE 50S. RAIN SHOULD BEGIN TO DIMINISH BY THURSDAY AS THE UPPER LOW PULLS EAST THROUGH THE GREAT LAKES. ECMWF HANGS ON TO MORE MUDDLED FLOW AND LINGERS PRECIP AROUND THE AREA ALL THE WAY THROUGH FRIDAY. AS ALLUDED TO IN THE LONG RANGE DISCUSSION FROM WPC...THIS SOLUTION IS A BIT OF AN OUTLIER...SO WILL CONTINUE WITH TREND TOWARD DRIER CONDITIONS FOR THURSDAY NIGHT/FRIDAY. GFS/GEM THEN BRING YET ANOTHER UPPER LOW INTO THE CENTRAL PLAINS...SPREADING RAIN BACK INTO THE FORECAST AREA FRIDAY NIGHT THROUGH THE UPCOMING WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1229 PM CDT SUN APR 24 2016 THUNDERSTORM CHANCES WILL INCREASE BY LATE AFTERNOON...ESPECIALLY FOR KFSD AND KSUX TERMINALS. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE...AND MORE GENERAL THUNDERSTORMS WILL AS WELL BRIEFLY REDUCE CONDITIONS INTO THE MVFR VISIBILITY/CEILING RANGE. OTHERWISE...VERY LATE NIGHT AND EARLY MONDAY MORNING WILL FIND IFR STRATUS WRAPPING SOUTHWARD THROUGH THE KHON AND EVENTUALLY KFSD SITES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...JH AVIATION...CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 419 PM CDT SUN APR 24 2016 SDZ038-039-050-052>054-057>060-063>065-252130- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON- 419 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH AROUND MIDNIGHT. STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066>071-252130- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY- MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- UNION- 419 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON WILL SPREAD GENERALLY ACROSS AREAS EAST OF A YANKTON TO BROOKINGS LINE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL UP TO GOLF BALL SIZE...WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO WILL BE POSSIBLE ACROSS NORTHWEST IOWA. THIS SEVERE THREAT WILL OCCUR FROM 4 PM TO 6 PM WEST OF INTERSTATE 29...AND FROM 6 PM THROUGH 9 PM EAST OF HIGHWAY 59. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM.
The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
12 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail covered the ground.
Thunderstorm winds snapped two utility poles.
Thunderstorm winds caused tree damage. The winds were accompanied by quarter size hail.
Large hail was accompanied by damaging thunderstorm winds.
Thunderstorm winds caused minor tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627726, 627727, 627728, 627730, 627731, 627732, 627733, 627734, 627735, 627736, 627737, 627738, 627740, 627741, 627742.